Side-Effects

Risperidone

Quetapine

Lithium carbonate

Olanzapine

Fluoxetine

Flupenthixol

Citalopram

Venlafaxine

Clozapine

Mirtazapine

Haloperidol

Aripiprazole

Sertraline

Amitriptyline

Lorazepam

Diazepam

Temazepam

Zopiclone

 

Are all the medications I can remember taking over the past 10 years in services (there’s probably far more).

We’re told medication will relieve symptoms and make us better – which isn’t the case for BPD at all and goes against NICE guidelines, yet still people prescribe and I continue taking my meds for fear of reprisal. What if they are doing something and if I stop taking them I’ll go back 10 years to constantly wanting to kill myself. However, over recent months it’s clear they haven’t been doing the job they ought to and I’ve ended up in hospital twice; the answer to this? More meds.

I’m happy to take meds because I’ve tried and tested being meds free and it went horribly, perhaps it was just a coincidence but I believe that the lithium at least does something to take the edge off my every changing moods. To say I was labile was an understatement. Lithium smoothed out the peaks and troughs and although made me feel numb for a time seemed like it was doing a good enough job to continue with.

It didn’t come without consequences though; there’s the possibility of kidney, liver and thyroid damage, weight gain, sweating, tremor, the 3 monthly blood tests, nausea oh and if the lithium levels are too high, it’ll kill you. Making sure your adequately hydrated so that doesn’t happen results in drinking gallons of water and forever needing a piss.

The venlafaxine I can get on with too because it takes the edge of the depression that the lithium has smoothed out a bit, but again, there are consequences much the same as the lithium. And the fact that according to the BBC I’m more likely to become a murderer.

And now there’s haloperidol. I went quite a while without being on an antipsychotic but after 2 recent episodes of psychosis – 1, 2 weeks after stopping an antipsychotic suggests I need one. But haloperidol is awful. It makes you twitch and spasm like you have Parkinson’s, it makes your skin crawl, your eyes itch, it gives you heartburn, it makes you so incredibly hungry and then makes you want to eat nothing at all, it makes you fat, it makes you miserable, it makes you tired and hazy and you’ll never come again.

At which point does all of that become better than psychosis? Why am I being told to take a drug that even with anti side effect meds procyclidine still feels horrendous. I’m only prescribed them in 0.5 mg doses so I have to knock back 12 of these fucking tablets a day to make up my dose on top of my other medication.

If you have a conversation with a medic about this I get the sense that I’m being difficult or wasting people’s time because I’m not willing to suffer. And saying to your psychiatrist that the most distressing side effect is the fact you can no longer orgasm would be mortifying. But why don’t we discuss the shittier end of medication? Why can’t we speak the unspeakable about our own lives and the impact it has on us? Because it’s futile.

A client of mine has been complaining of erectile dysfunction for as long as I’ve worked in this service and that’s been nearly a year; his advice was to keep taking the medication despite it making him miserable and to adhere to his CTO. A colleague of mine once told me of a guy experiencing the same and was told that they’d address it once he’d got a girlfriend – because people don’t have sexual needs…

If you complain about meds you might be lucky enough to get them changed to something with either slightly less or about the same shit side effects. But is it worth it? For me I don’t think it is. I want to stop the haloperidol; I’m tired of feeling like I don’t know who I am and being a shadow of my former self. I have a right to make that choice should I become ill again or otherwise.

So much emphasis is put on prescribing when what I need is someone to understand my distress instead of trying to eradicate it immediately no matter what it costs me.

Advertisements

One thought on “Side-Effects

  1. Thank you for sharing this. It must be so difficult to write these things down in black and white but you are an inspiration. You are a similar age to me and it tears me to think of that young girl just wanting to be loved but receiving only hate. I hope you feel better soon.

    “It is better to conquer yourself than to win a thousand battles. Then the victory is yours. It cannot be taken from you, not by angels or by demons, heaven or hell” Gautama Buddha

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s